Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 12, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Mar 3, 2008, 8:46 PM EST for Bland County, Smyth County, Tazewell County, Virginia. It took effect at Mar 4, 2008, 12:00 AM EST. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2008, 8:46 PM EST (01:46 UTC)
- In effect from
- Mar 4, 2008, 12:00 AM EST
- Expired
- Mar 4, 2008, 2:17 PM EST
- In force
- 14 hr
- Issued by
- NWS Blacksburg, VA
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 101 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 107 m²/s²
- 0-3 km storm-relative helicity
- 355 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KRNK 040146 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 846 PM EST MON MAR 3 2008 ...SOUTHERLY WINDS GUSTING UP TO 50 MPH LATE TONIGHT AND TUESDAY... .SOUTHERLY WINDS ARE GOING TO INCREASE AHEAD OF A STORM SYSTEM MOVING OUT OF THE GULF COAST STATES TONIGHT. THIS LOW WILL TRACK THROUGH THE TENNESSEE VALLEY TUESDAY MORNING AND INTO THE OHIO VALLEY BY LATE AFTERNOON. VAZ007-009-010-040945- /O.NEW.KRNK.WI.Y.0012.080304T0500Z-080304T2100Z/ TAZEWELL-SMYTH-BLAND- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND 846 PM EST MON MAR 3 2008 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST TUESDAY... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM EST TUESDAY. SOUTH WINDS OF 15 TO 30 MPH...WITH GUSTS AROUND 50 MPH ARE EXPECTED LATE TONIGHT THROUGH TUESDAY. LOCATIONS SUCH AS THE CLINCH VALLEY...BIG WALKER AND CLINCH MOUNTAINS CAN EXPECT THE HIGHER GUSTS. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION....IF TRAVELING ALONG INTERSTATE 81 IN SMYTH COUNTY...ROUTE 460 IN TAZEWELL COUNTY...AND HIGHWAY 52 IN BLAND COUNTY. $$
2 follow-up statements
000 WWUS71 KRNK 040904 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 404 AM EST TUE MAR 4 2008 ...SOUTHERLY WINDS GUSTING UP TO 50 MPH THROUGH THIS AFTERNOON... .GUSTY SOUTH WINDS WILL CONTINUE AHEAD OF A STORM SYSTEM MOVING OUT OF THE GULF COAST STATES. THIS LOW WILL TRACK INTO THE OHIO VALLEY LATE TODAY. VAZ007-009-010-042100- /O.CON.KRNK.WI.Y.0012.000000T0000Z-080304T2100Z/ TAZEWELL-SMYTH-BLAND- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND 404 AM EST TUE MAR 4 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... SOUTH WINDS OF 15 TO 25 MPH...WITH OCCASIONAL GUSTS UP TO 50 MPH ARE EXPECTED TO CONTINUE INTO THE AFTERNOON TODAY. LOCATIONS SUCH AS THE CLINCH VALLEY...BIG WALKER AND CLINCH MOUNTAINS CAN EXPECT THE HIGHER GUSTS. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION....IF TRAVELING ALONG INTERSTATE 81 IN SMYTH COUNTY...ROUTE 460 IN TAZEWELL COUNTY... AND HIGHWAY 52 IN BLAND COUNTY. $$
000 WWUS71 KRNK 041917 NPWRNK URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BLACKSBURG VA 217 PM EST TUE MAR 4 2008 VAZ007-009-010-042030- /O.CAN.KRNK.WI.Y.0012.000000T0000Z-080304T2100Z/ TAZEWELL-SMYTH-BLAND- INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND 217 PM EST TUE MAR 4 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND ADVISORY. WITH WIDESPREAD PRECIPITATION ACROSS THE AREA...WINDS HAVE DECREASED BELOW ADVISORY LEVELS THIS AFTERNOON. THUS THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Mar 3, 8:39 PM EST, 7 minutes earlier.
Area forecast discussion, Mar 3, 8:39 PM EST, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 839 PM EST MON MAR 3 2008 .SYNOPSIS... RETURN SOUTHERLY FLOW AROUND HIGH PRERSSURE WILL BRING VERY MILD AIR TO THE REGION AHEAD OF A LOW PRESSURE SYSTEM DEVELOPING OVER TEXAS. THIS LOW WILL INTENSIFY AND MOVE INTO THE SOUTHERN APPALACHIANS TUESDAY AND TUESDAY NIGHT BRINGING SIGNIFICANT RAIN AND WIND TO THE REGION. && .NEAR TERM /THROUGH TUESDAY/... DECIDED TO THROW IN A WIND ADVISORY FOR MIDNIGHT TONIGHT UNTIL 4 PM TUESDAY FOR THE MOUNTAIN EMPIRE OF SW VA. STRONG LOW LVL JET AND BACKING FLOW TO THE SSE WILL HELP ENHANCE DOWNSLOPING WINDS INTO SW VA LATE TONIGHT THROUGH MUCH OF THE DAY TUESDAY. THIS IS A FAVORED SETUP FOR GUSTS AROUND 50 MPH IN THE TAZEWELL AREA...AND POINTS ALONG WALKER AND CLINCH MOUNTAINS. OTHERWISE...LOOKING AT INCREASING STRATOCU INCREASING IN THE SRN BLUE RIDGE...BUT ATMOSPHERE REMAINS MIXED AND IT MAY TAKE LONGER TO GET THE UPSLOPE TO BRING SHOWERS TO DEVELOP...SO LOWERED POPS SOME EARLY...BUT KEPT THEM IN THE HIGH CHANCE TO LIKELY CATEGORY IN THE HIGH COUNTRY TOWARD 12Z. LOWS TONIGHT WILL BE MILD THANKS TO SOUTHERLY FLOW AND INCREASED DEWPOINTS/CLOUDS. MADE MINOR ADJUSTMENTS...LOWERING BLF A COUPLE DEGREES AS THEY ARE NEAR THERE FORECAST LOW. TEMPS THERE SHOULD STEADY OUT AS CLOUDS INCREASE. MODELS CONTINUE TO SHOW A STRONG JET STREAK MOVING AROUND THE UPPER LOW AND CAUSING THE UPPER LOW TO GO NEG TILT JUST AS IT IS MOVING INTO THE LOWER OHIO VALLEY. THIS IS A GOOD PATTERN TO ALLOW ANY UPSTREAM CONVECTION TO STREAM NORTHWARD INTO THE FORECAST AREA...SO HAVE KEPT THE CATEGORICAL POPS FOR LATE AFTERNOON THROUGH THE EVENING. IN ADDITION...THIS IS THE FIRST SYSTEM IN A LONG WHILE TO HAVE A DEEP SOUTHERLY FLOW INTO THE MTNS WITH NO RESIDUAL COLD AIR DAMMING SHOULD BE A PERIOD OF GOOD UPSLOPE FLOW...SO I HAVE ADDED ADDITIONAL QPF ALONG THE BLUE RIDGE FOR THIS EVENT. WITH PWATS OF 1.00 TO 1.35 INCHES ACROSS THE CWA AS THE PRE-FRONTAL CONVECTIVE LINE MOVES THROUGH...WE HAVE A GOOD POTENTIAL FOR HEAVY DOWNPOURS. IF THE INSTABILITY OF THE GFS VERIFIES...WE MAY SEE TSTMS WITH A POTENTIAL FOR STRAIGHT LINE DAMAGING WINDS. SO I HAVE KEPT THE CHC OF TSTMS WITH STRONG WINDS AND HEAVY RAIN IN THE WEATHER GRIDS. WITH FFG AROUND 2 INCHES FOR 3 HOURS...DECIDED THAT IT IS A LOW CHANCE OF RAINFALL THAT WILL MEET FLASH FLOOD GUIDANCE TUESDAY AFTERNOON AND EVENING...BUT DEPENDING ON HOW SLOW THE CONVECTIVE BAND MOVES THROUGH...AND DURATION OF UPSLOPE SE FLOW INTO THE BLUE RIDGE WE WILL HAVE TO WATCH THE POTENTIAL FOR FLASH FLOOD RAINS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... UPPER LEVEL LOW MOVING THROUGH THE OHIO VALLEY WITH THE SURFACE LOW TRACKING TO THE MASON-DIXON LINE. THE COLD FRONT AND ASSOCIATED LINE OF CONVECTION SHOULD BE EAST OF THE BLUE RIDGE DURING THE EVENING AND EXITS THE AREA AROUND 10Z WED. SEVERE THREAT FOR GUSTY STRAIGHT LINE WINDS AND FLASH FLOODING EXIST DURING THE EVENING FOR THE FOOTHILLS AND PIEDMONT SECTIONS OF RNK CWA. AROUND 09Z WED...COLD AIR FILTERS IN ALOFT WITH ANY MOUNTAIN RAIN SHOWERS CONVERTING OVER TO SNOW IN THE HIGHER ELEVATIONS. DURING THE EARLY MORNING HOURS ON WEDNESDAY...THE SYSTEM WILL BE IN THE NORTHEAST REGION. MORE COLD AIR TO FILTER IN WITH MOST OF THE PRECIPITATION BEING WESTERN UPSLOPE SNOW SHOWERS. ACCUMULATIONS WILL BE LIGHT AS WINDS ARE WESTERLY WITH NO GREAT LAKES CONNECTION. THESE UPSLOPE SNOW SHOWERS SHOULD END BY WEDNESDAY AFTERNOON. ALSO DURING THE MORNING HOURS ON WEDNESDAY...STRONG PRESSURE RISES AND A 40-50 KT LOW LEVEL JET WILL BRING WINDY/GUSTY CONDITIONS TO MAINLY THE HIGHER ELEVATIONS. THESE WINDS WILL RELAX DURING THE AFTERNOON AS HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST. HIGH PRESSURE WILL REMAIN IN THE AREA THROUGH THURSDAY. AFTER A QUICK SHOT OF COLD AIR WEDNESDAY...TEMPERATURES WILL MODERATE BACK ABOVE NORMAL ON THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THURSDAY NIGHT...HIGH PRESSURE WILL BE ANCHORED OVER THE NORTHEAST. WITH A COLD FRONT MOVING THROUGH THE OHIO VALLEY AND A SURFACE LOW TRACKING INTO THE SOUTHEAST COASTAL STATES...LOW LEVEL FLOW WILL BECOME EASTERLY WITH A LIGHT RAIN/DRIZZLE DEVELOPING ALONG EASTERN SLOPES OF THE BLUE RIDGE. ON FRIDAY...COLD FRONT TO MOVE INTO THE AREA WITH A SURFACE LOW TRACKING ALONG THE VA/NC COAST. CONVECTION WITH THE COASTAL LOW SHOULD KEEP PRECIPITATION AMOUNTS LOW FOR OUR AREA. COASTAL LOW WILL EVENTUALLY BECOME A NOREASTER WHICH WILL INCREASE WINDS OVER OUR AREA. SOME WESTERN UPSLOPE SNOW SHOWERS IS EXPECTED BEHIND THE FRONT BUT ACCUMULATIONS LOOK LIGHT. MODELS...THE PAST COUPLE OF DAYS...WERE SHOWING A MOSTLY DRY FRONT MOVING THROUGH THE REGION WITH THE COASTAL LOW WELL OUT INTO THE WESTERN ATLANTIC. MODELS STILL LOOKING SUSPICIOUS THIS MORNING WITH THE FRONT AND COASTAL LOW ALMOST PHASING. I AM LEANING TOWARDS THE LATER SOLUTION BUT WITH A SLOWER WESTERN POSITION OF THE FRONT AND A COASTAL LOW TRACK SLIGHT FARTHER EAST AND ALONG THE GULF STREAM. THIS WILL STILL BRING A DAMP AND CLOUDY DAY WITH A CHANCE OF LIGHT RAIN TO THE AREA THROUGH THE DAY FRIDAY. MODELS CONTINUING TO INDICATE AN UPPER LEVEL CLIPPER-LIKE SYSTEM FOR SATURDAY. PROFILE FOR THIS SYSTEM SHOULD BE COLD ENOUGH FOR SNOW IF IT ENTERS EARLY IN THE MORNING. MODELS HAVE BEEN UNSTABLE IN THE EXTENDED FOR THE PAST WEEK...THEREFORE WILL KEEP POPS LOW FOR NOW. SPRING-LIKE TEMPERATURE PATTERN FOR THE PERIOD RUNNING ABOVE NORMAL A COUPLE OF DAYS THEN BELOW NORMAL FOR A DAY. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... SOUTHERLY FLOW AHEAD OF DEEPENING LOW PRESSURE OVER THE MISSISSIPPI RIVER VALLEY WILL START TO INCREASE MOISTURE OVERNIGHT IN RESPONSE TO BACKING SE FLOW LATE. WITH LOSS OF HEATING EXPECT WIND GUSTS WILL DIMINISH SOME THIS EVENING AS MIXING RELAXES BEFORE INCREASING BACK TO 25-30 KTS AT BLF OVERNIGHT UNDER INCREASING JET ALOFT. MAY SEE LOW CLOUDS START TO DEVELOP ALONG THE BLUE RIDGE AFTER 06Z AND THEN SPREAD NORTH THRU MORNING GIVEN DEEPENING MOISTURE ADVECTION. THIS MAY CAUSE MOST SITES TO LOWER TO MVFR LATE WITH CIGS REMAINING IN THE 1-2K RANGE AT ROA/LYH WHILE ELSEWHERE SLOWLY LIFTS TO VFR TUESDAY AFTERNOON. STILL LOOKS LIKE SOME -RA COULD DEVELOP ALONG THE BLUE RIDGE BY MORNING SO KEPT MENTION AT ROA ALTHO SLIGHTLY DELAYED FROM EARLIER. LOOKS LIKE THERE WILL BE A LINE OF CONVECTION AHEAD OF THE FRONT MOVING INTO THE MTNS IN THE AFTERNOON...WITH THE BEST SHOT AT HEAVIER CONVECTION AT BLF/LWB AFTER 19Z. THIS MAY BE A SQUALL LINE WITH HEAVY RAIN AND STRONG GUSTY WINDS WHICH WOULD SLIDE EAST AFFECTING EASTERN SITES BETWEEN 22 AND 06Z. THIS COULD BRING IFR CONDITIONS FOR A PERIOD TO ALL SITES. OTRW WIND SHEAR LOOKS TO BE A PROBLEM AT MOST SITES LATER TONIGHT AND ESPCLY TUESDAY GIVEN RATHER LIGHT WINDS OUTSIDE BLF AND 50+ KNOT JET JUST OFF THE SURFACE. HIGH PRESSURE BUILDS NORTH AND EAST WEDNESDAY KEEPING VFR...UNTIL THE NEXT COLD FRONT ARRIVES LATE THURSDAY NIGHT WITH IFR CIGS/VIS POSSIBLE IN SNOW SHWS AT KLWB/KBLF FRIDAY. THE BEST CHANCE OF PRECIPITATION WILL BE ACROSS THE WESTERN MOUNTAINS THURSDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...WIND ADVISORY FROM MIDNIGHT TONIGHT TO 4 PM EST TUESDAY FOR VAZ007-009-010. NC...NONE. WV...NONE. && SYNOPSIS...JJ/WP NEAR TERM...JJ/WP SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/JJ/JS
Hazardous weather outlook, Mar 3, 8:36 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 836 PM EST MON MAR 3 2008 NCZ001>006-018>020-VAZ011>020-022>024-032>035-043>047-058-059- WVZ042>045-050145- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 836 PM EST MON MAR 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA ON TUESDAY. HEAVY DOWNPOURS COULD POSSIBLY BE ACCOMPANIED BY BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS AND HAIL. THE MAIN THREAT WILL BE FROM STRAIGHT LINES WINDS AND FLASH FLOODING TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. VAZ007-009-010-050145- TAZEWELL-SMYTH-BLAND- 836 PM EST MON MAR 3 2008 ...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. STRONG WINDS AHEAD OF AN INTENSE LOW PRESSURE CENTER PASSING BY THE REGION TUESDAY WILL CAUSE SOUTH TO SOUTHEAST WINDS TO GUST TO AROUND 50 MPH LATER TONIGHT AND TUESDAY. THIS LOW PRESSURE SYSTEM MOVING THROUGH THE TENNESSEE AND OHIO VALLEYS WILL BRING A SLIGHT RISK OF SEVERE THUNDERSTORMS INTO THE AREA ON TUESDAY. HEAVY DOWNPOURS COULD POSSIBLY BE ACCOMPANIED BY BOW ECHOES WITH DAMAGING STRAIGHT LINE WINDS AND HAIL. THE MAIN THREAT WILL BE FROM STRAIGHT LINES WINDS AND FLASH FLOODING TUESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:05 PM EST | Flood Watch | RNK | Grayson, Smyth, Tazewell | 10 hr |
| Mar 4, 3:46 PM EST | Severe Thunderstorm Warning | RNK | Henry, City of Martinsville | 44 min |
| Mar 4, 3:49 PM EST | Severe Thunderstorm Warning | RNK | Franklin, Henry, Patrick | 41 min |
| Mar 4, 3:56 PM EST | Tornado Warning | RNK | Franklin, Henry, City of Martinsville | 34 min |
| Mar 4, 4:54 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Campbell, Pittsylvania | 51 min |
| Mar 4, 5:19 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax | 41 min |
| Mar 4, 5:30 PM EST | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham, Campbell, City of Lynchburg | 45 min |
| Mar 4, 6:01 PM EST | Flash Flood Warning | RNK | Smyth, Tazewell | 4 hr |
| Mar 4, 6:52 PM EST | Flash Flood Warning | RNK | Bland | 3 hr |
Nearby
Wind Advisories in Virginia, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.